New York, 2024Tornado in New York, August 11, 2024
August 11, 2024 · NWS BTV · 1 event in 1 county or zone
A weak upper and surface trough moved across a moderately unstable airmass across Jefferson and St. Lawrence counties in northern NY.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper and surface trough moved across a moderately unstable airmass across Jefferson and St. Lawrence counties in northern NY. This produced scattered showers and thunderstorms with one thunderstorm producing a isolated weak EF-0 tornado in the Pikes Corner area of Fowler, NY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 11, 9:06 AM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 11, 9:06 AM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1006 AM EDT Sun Aug 11 2024
.SYNOPSIS...
Scattered showers will develop today and tomorrow,
but overall rainfall will be relatively light and most of the time
it will be dry. A couple thunderstorms are possible in the
afternoons. It will be a cooler stretch as well, and temperatures
will remain slightly below climatological normals. There will be a
drying trend toward mid-week, and temperatures will rise modestly.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1005 AM EDT Sunday...Minimal changes necessary with
updates limited to matching temperatures more closely to
observations.
Previous Discussion...Some patchy fog has developed across the
climatologically favored areas of eastern Vermont, but this fog
will lift shortly after sunrise. Temperatures in these areas
also fell a little lower than forecast due to the boundary layer
being able to decouple. There is only a thin stripe of clouds
from Lake Ontario across the region but they will increase this
morning with diurnal heating. Previous Discussion follows...
A deep upper-level low will build into the region today and
linger for the start of the work week. Currently, lake- effect
showers are trying to make their way into the North Country of
New York, but they have not been having too much success. Flow
will turn more southwesterly as the night goes on and this will
help bring them from Jefferson/Lewis counties up into St.
Lawrence County. A strip of lake-effect clouds has been able to
reach the North Country and it should remain there for the rest
of the night. Even though the airmass is cold enough to make
lake-effect, the lowest the snow levels will drop will be around
7,500 ft, so they will still be a couple thousand feet above
the highest peaks. The coldest air aloft will move through late
in the day today and into this evening. Combined with diurnal
heating, scattered to numerous showers will develop across the
region, particularly over northern areas. A few thundershowers
are possible and the heaviest showers could contain pea sized
hail. The convection dies down overnight. Highs will be slightly
below climatological normals, with temperatures only reaching
the upper 60s and 70s. Temperatures will fall into the 50s
tomorrow night for most areas. Continued boundary layer winds
and some lingering cloud cover will prevent the colder hollows
from falling any lower. It should also prevent much fog
formation. Monday will be very similar to today, with scattered
showers and a few possible thunderstorms in the afternoon. Fast
storm motion and unfavorable atmospheric conditions for heavy
rain will prevent any flooding threat during this period.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 354 AM EDT Sunday...Any lingering showers wl quickly dissipate
on Monday evening with building sfc high pres from the central Great
Lakes. Areas of patchy fog are possible, especially with any
location that receives precip on Monday aftn, with greatest
potential in deeper protected valleys. Little change is anticipated
on Tues with slightly less moisture/instability but still nw flow
aloft. Cannot completely rule out a pop up shower acrs the trrn, but
given deep layer moisture in place and limited instability areal
coverage wl be <10%. Progged 925mb temps are similar to previous
couple of days with values btwn 18-19C, supporting highs mid 70s to
lower 80s most locations. Lows generally in the mid 50s to lower 60s
with comfortable humidity values, very typical for mid August acrs
our cwa.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 354 AM EDT Sunday...Long wave pattern continues to support
cyclonic northwest flow aloft acrs our cwa associated with mid/upper
lvl trof over northern Maine/eastern Canada. This wl result in near
normal temps and a 25- 35% probability of showers during the aftn
hours on Weds/Thurs. Have noted both the GFS/ECWMF indicate the
greatest instability and slightly better mid lvl moisture associated
with s/w energy in the flow aloft is on Thurs aftn. However, lift
and moisture is minimal and feel as event becomes closer pops wl be
reduced. NBM shows likely pops for Thurs and this seems too high
based on available moisture and instability, but we wl continue to
monitor latest trends. By late week into next weekend
timing/magnitude of next mid/upper lvl trof approaching our cwa is
poorly modeled attm. Have continued with some chc pops for now as
uncertainty in timing and amplification varies from one run to
another with a large spread noted btwn different pieces of guidance
and their associated ensemble members. Temps generally near normal
for both highs and lows with daily readings in the mid 70s to lower
80s and lows mid 50s to l/m 60s. No impactful or significant weather
is anticipated in the next 5 to 7 days, along with no widespread
heat and humidity.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Through 12Z Monday... VFR conditions will mostly prevail
through the next 24 hours. There will be scattered showers and
the possibility for a couple embedded thunderstorms today,
particularly across northern areas. The heaviest showers could
briefly lower visibilities to MVFR or even IFR. These showers
will fall apart this evening. Winds will increase during the day
today, reaching peak gusts of 15-20 KTs at most terminals. The
wind direction will mostly be southwesterly. Winds will lighten
a bit tonight, dropping below 10KTs at all terminals. Fog
formation appears unlikely tonight but it cannot be completely
ruled out at MPV.
Outlook...
Monday: VFR. Chance SHRA, Slight chance TSRA.
Monday Night: VFR. Slight chance SHRA.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Slight chance SHRA, Slight chance TSRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Myskowski
NEAR TERM...Boyd/Myskowski
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Myskowski
Hazardous weather outlook, Aug 11, 2:32 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
332 AM EDT Sun Aug 11 2024
NYZ026>031-034-035-087-VTZ001>011-016>021-120745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
332 AM EDT Sun Aug 11 2024
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, St. Lawrence
- When
- August 11, 1:18 PM EST to 1:19 PM EST
- Where
- St. Lawrence County, 1.8 mi ENE of Spragueville to 1.88 mi ENE of Spragueville
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 20 yd
- Reported by
- Broadcast Media
- Coordinates
- 44.275, -75.514
A brief tornado occurred south of Country Club road near Matoon Creek. EF-0 damage based on NY State Homeland Security and Emergency Services drone footage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20242 deaths · 1 event
- Excessive Heat and Heat in Oklahoma, August 11 to 16, 2024202 events
- Rip Current in New York, August 11, 20241 death · 1 event
- Rip Current in Puerto Rico, August 11, 20241 death · 1 event
- Flash Flooding and Flood in Oklahoma, August 11, 2024$335,000 · 61 kt wind · 24 events
- Flash Flooding and Debris Flows in California, August 11, 2024$110,000 · 0.5 in hail · 10 events
- Flash Flood in Washington, August 11 to 12, 2024$103,000 · 1 event
- Hail and Damaging Winds in New York, August 11, 2024$22,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Texas, August 11 to 16, 202424 events
- Tornado and Hail in Colorado, August 11, 20243 in hail · 14 events
- Hail and Damaging Winds in Kansas, August 11, 20242 in hail · 12 events
- Damaging Winds in New York, August 11, 2024$14,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202272.